Too Many Risks with Serzone

I” wish I had known, but I trusted the what drug companies were telling the pharmacies and docs.”

 

I wish I could sing praises of serzone and other antidepressants but I can find something wrong in them all if I look but: serzone is the first one that I was never informed properly about the health risks.

I wish I had known, but I trusted the what drug companies were telling the pharmacies and docs. Sadly, I had to get off of Zoloft a number of years ago as I had a seratonin overload in my brain, yes this is very rare but terrifying when you are in the middle of it BUT remove the drug and things go back to normal.

I am at present being withdrawn from serzone as the new info regarding the liver troubles, made me listen. I have been experiencing elevated liver enzymes for a time now. I am also showing a increase wbc. I thought the worst was the sexual side affects and the dry mouth.. when someone finally told me that the blurry eyes and the ammonia smelling urine and the horrible nightmares I have when I am under more stress than normal can be part and parcel to the serzone.

I am so angry and disappointed in the health care system for not being truthful with what it knew. I am even more disgusted with the drug companies. Not everyone leads a more normal phsyciatrict life after serzone. I can recognise when someone is being less than honest and understand that I need to get off this… the risk is too high. All people with similar challenges don’t have that luxury.

Anyway. Hopefully my liver will survive this.. and hopefully I will move on with only moderate amounts of damage to my body. If you are on this drug talk to your doctor asap and if you have any off the symptoms related to the liver troubles find help NOW! Thanks for a forumn to speak.

Kristi Ramirez ibeclean83@aol.com

5/20/2002

This is Survivor Story number 24.
Total number of stories in current database is 48

418 total views, no views today

10/09/2000 – Congressman attributes son’s suicide to Accutane

msnbc.com

Lawmaker tells of acne drug’s risk

Rep. Bart Stupak.

NBC’s Dr. Bob Arnot discusses the possible health risks of Accutane and
alternative treatments for severe cases of acne.

Congressman attributes
son’s suicide to Accutane

MSNBC STAFF AND WIRE REPORTS

TRAVERSE CITY, Mich., Oct. 5. A Michigan congressman whose
17-year-old son committed suicide earlier this year went public Thursday with
criticism of the Food and Drug Administration, charging on NBC’s Today
show that the agency had failed to warn consumers that the popular acne
medicine Accutane may cause depression.

If it can happen to our family it certainly can happen to you, and we
don’t want anyone to have to go through that. REP. BART STUPAK

BART STUPAK JR., known as B.J., shot himself in the head with his
father’s gun in the early hours of May 14. Stupak, a popular football player,
killed himself after a prom-night party.

His father, Rep. Bart Stupak, a four-term Democrat from Menominee,
said Thursday that he blames Accutane, a powerful acne drug B.J. had taken
for six months prior to his death. We knew our son, we loved our son, he
said.

The congressman and his wife, Laurie, said they had considered every
possible explanation for B.J.’s suicide and the only thing we can find is
Accutane.

FDA ADVISORY

In 1998, the Food and Drug Administration advised doctors who
prescribe Accutane to watch their patients for signs of depression.
Afterward, the company notified doctors that the drug may cause depression,
psychosis, and, rarely, suicidal ideation, suicide attempts and suicide.

But Stupak said the FDA had done a poor job spreading the word. B.J.’s
medication package included no warning and the doctor didn’t tell the parents
about the link to depression, his father said.

If it can happen to our family it certainly can happen to you, and we
don’t want anyone to have to go through that, Stupak said.

Hoffmann-La Roche, which manufactures Accutane, contends no
link has been proven between the drug and depression or suicide. In 1998, the
company argued that more than 4 million Americans have taken Accutane since
it was approved in 1982, and the possible side effect is very rare. It said
teen-agers, prime acne sufferers, often suffer depression, and hormones
involved with acne also may contribute to depression.

B.J.’s death stunned family and friends. In the Today interview,
his parents said he was a happy young man with a bright future.

COMPLETELY OUT OF CHARACTER

This is contrary to everything he lived for, everything he thought,
everything he wanted in life … completely out of character for him, Stupak
said. He would not do something like this.

B.J. left no note and the autopsy showed no drugs in his system,
although he apparently had taken a couple of drinks.
Advertisement

The only suggestion of odd behavior came the night before his death.
During a party following his junior prom, B.J. began reading the Bible and
said he wasn’t going to college because of his grades, and that his parents
probably hated him for that, according to an account on the Today program.
The Stupaks said there was no reason for him to think such a thing.

An FDA science advisory panel last month suggested requiring
Hoffman-LaRoche to give patients information about potential risks, agency
drug chief Janet Woodcock said.

INSUFFICIENT DATA

But Woodcock said there still was insufficient data to establish a
definite connection between Accutane and depression or suicide.

It’s really hard to nail this down, she said in a telephone
interview Wednesday. The bottom line is there is evidence against there
being a link and evidence for being a link.

During the advisory panel meeting, FDA staffers presented evidence
that some people had become depressed when taking the drug and had gotten
over their depression after stopping use of the drug, Woodcock said.

But experts for Hoffman-LaRoche countered with evidence suggesting no
link, she said. The committee recommended further study.

The Associated Press contributed to this report.

735 total views, 3 views today